Addiction

One of my wife’s last blog posts was titles “How much is too much?” and she discusses addiction, but this is an addiction different than what I am dealing with at this point.  If you have been following me at all you know that I have GBS and in my case this has brought quite a bit of pain and for those that know me I don’t deal well with pain.  When I was in the hospital I was on IV dilaudid for about 3 weeks.  I was finally able to make the transition to oral morphine and now 5 months into the process I am still taking it.  I want to stop taking as many of my meds as possible and I have been doing well with it.  That is until I tried to cut the morphine.  I have been taking a long lasting version at night and a shorter lasting pill during the day as needed.  I have noticed that I have been taking less and less during the day, but by late evening my body has just not felt right.  Is it my body just being worn out by the end of the day?  Is it my body telling me that it needs this chemical I have been feeding for so many months?   When I am on the morphine I don’t feel any of the side effects that everyone expects.  I don’t have a light headed feeling, an inability to focus or anything else.  One thing I do have is a lesser feeling of pain, which well is the purpose.  Right?  I can remember the discussions I had with the doctors in the hospital about getting me off the strong pain meds as soon as possible because of the physical addition that could happen.  I just nodded my head in agreement all the while thinking to myself that it will not be an issue, I have never had any addiction problems in my life and when the time came this would not be an issue.  It is an issue!  My body had been “broken” for months now and it has become dependant on this foreign substance to stay pain free, or at least at a level that it can function at, and it does not want to let it go.  I still have pain in my shoulders and feet.  Last night I had a hard time sleeping because when I lay on my side my shoulders hurt.  I have been able to lay on my right for the last month or so, but without the morphine last night was painful.  My feet burn, not from hot but from cold.  They feel so cold that frostbit is the only word I can think of to explain the pain.  I hear way to often that this is something that may never go away but people learn to live with.  How?  It takes my mind away from anything I am doing, my focus is taken to my toes, my toes that when touched only have about 50% feeling but when it comes to sensitivity to temperature they seem to have 200 or 300 percent feeling.  I have so many things I want to do and this pain and discomfort shuts down any desire I have to complete the simplest of tasks.  I want to lay down and sleep.  When I am asleep I don’t feel the pain, I don’t have to deal with the mental battle to get up and do things I feel I have to do or want to do for that matter.  I finally got up today a little before noon and I gave into the addiction and took half a pill.  My body feels better.  My feet are frozen but after a hot shower they will feel better for awhile.  Then socks may help after that.  I hope in time I will begin to feel better but for now my body is addicted.  I am addicted!


4 thoughts on “Addiction

  1. While I have not been addicted to any of the pain meds, I do know what you are going through. In my case, the meds were not working on the pain and having terrible effects on other parts of my body. As for the pain and coldness of your feet, I don’t know how, but you will just get used to it. Steven still touches my feet with his in the middle of the night occasionally and it wakes him up out of a dead sleep. It will just take time. But, as always, I am praying for you.
    Love,
    Dawn

  2. Ah, Donovan, finally something right in my wheelhouse. I was addicted and on various substances (all of them) from 95-01. It is true when they say you will always be addicted but not in the form you are experiencing now. It will be something in the back of your mind, always there but not pervasive. An recovering addict will always be one step away from relapse. You have two things going for you in this situation, Morphine is not easy to find on the street (an alcoholic’s demons are in every gas station and in half of the commercials on tv) so it will be easier for you to stay off. And you haven’t been using for very long so it will be somewhat easier than someone who has been an addict for 20 years. There’s about a 3 day period with any addiction where it’s very hard and doubt may start to creep in. After that it gets easier. Give me a call if you need to!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s